Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 471, NWS Atlanta, GA

November 12, 2020Forsyth County, Georgia

NWS Atlanta, GA issued this river flood warning at Nov 12, 2020, 4:27 AM EST for Forsyth County, Georgia. It was in force for 7 hr.

The area

The outline as issued.

The facts

Issued
Nov 12, 2020, 4:27 AM EST (09:27 UTC)
Expired
Nov 12, 2020, 11:15 AM EST
In force
7 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Forsyth County, GA

The radar

The Atlanta radar (KFFC), 92 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek at GA 9 near Cumming (CMGG1).

Action stage
4 ft
Minor stage
6 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02335580, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

523 
WGUS42 KFFC 120927
FLWFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
427 AM EST Thu Nov 12 2020

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Big Creek near Cumming affecting Forsyth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.


GAC117-122130-
/O.NEW.KFFC.FL.W.0471.201112T0927Z-000000T0000Z/
/CMGG1.1.ER.201112T0802Z.201112T0845Z.000000T0000Z.UU/
427 AM EST Thu Nov 12 2020

The National Weather Service in Peachtree City has issued a

* Flood Warning for
  the Big Creek near Cumming.
* From early this morning until further notice.
* At 3:45 AM EST Thursday the stage was 6.1 feet.
* Flood stage is 6 feet.
* Minor flooding is occurring.
* Forecast...Forecast to drop below flood stage later this morning.
* Impact...At 6 feet, Flood stage is reached. Minor flooding will 
  expand into the natural flood plain of the creek upstream and 
  downstream from the gage at Atlanta Highway or Georgia Highway 9. 
  Large portions of the sidewalk and boardwalk of the Big Creek 
  Greenway will begin to flood. The areas under the Georgia 400 
  Highway and McFarland Road will be covered with around one foot of 
  water. A portion of the sidewalk under Majors Road will be covered 
  with around two feet of water.


&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424

$$
2 follow-up statements
993 
WGUS82 KFFC 121409
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
909 AM EST Thu Nov 12 2020

...The Flood Warning is extended for the following rivers in 
Georgia...

  Big Creek near Alpharetta affecting Fulton and Forsyth Counties.

...The Flood Warning continues for the following rivers in Georgia...

  Big Creek near Cumming affecting Forsyth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Caution is urged when walking near river banks.

Additional information is available at weather.gov/atlanta.


GAC117-121-130215-
/O.EXT.KFFC.FL.W.0475.000000T0000Z-201114T0400Z/
/APHG1.1.ER.201112T0427Z.201113T0000Z.201113T2200Z.NO/
909 AM EST Thu Nov 12 2020

...The Flood Warning is now in effect until late Friday evening...

The Flood Warning continues for
  the Big Creek near Alpharetta.
* Until Friday evening.
* At 8:45 AM EST Thursday the stage was 7.7 feet, and rising.
* Flood stage is 7 feet.
* Minor flooding is occurring, and minor flooding is forecast to 
  continue.
* Forecast...The creek is expected to rise, cresting around 8.1 feet 
  this evening. The creek is then forecast to fall below flood stage 
  Friday afternoon.
* Impact...At 7 feet, minor flooding of woodlands and fields begin 
  along the creek from Cumming in Forsyth County to Alpharetta and 
  Roswell in North Fulton County. Flooding starts to effect portions 
  of The Big Creek Greenway near Alpharetta and some portions may 
  become closed with around one foot of water, especially upstream 
  and downstream from the gage on Kimball Bridge Road and near Rock 
  Mill Park. Portions of the YMCA Campground off Preston Ridge Road 
  will begin to flood.
* Impact...At 8 feet, minor flooding continues to expand further 
  into the woodlands and fields along the creek from near Cumming in 
  south Forsyth County to Alpharetta and Roswell in north Fulton 
  County. Additional portions of The Big Creek Greenway have minor 
  flooding with 1 to 2 feet of water. Most of the walking and biking 
  paths will be closed, especially upstream and downstream from the 
  gage on Kimball Bridge Road and near Rock Mill Park. Larger 
  portions of the YMCA Campground off Preston Ridge Road will flood.


&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427

$$

GAC117-122200-
/O.EXT.KFFC.FL.W.0471.000000T0000Z-201112T2155Z/
/CMGG1.1.ER.201112T0802Z.201112T1245Z.201112T1554Z.UU/
909 AM EST Thu Nov 12 2020

...Forecast flooding changed to Minor severity and increased in 
duration until late this afternoon...

The Flood Warning continues for
  the Big Creek near Cumming.
* Until this afternoon.
* At 8:45 AM EST Thursday the stage was 6.4 feet, and nearly steady.
* Flood stage is 6 feet.
* Minor flooding is occurring, and minor flooding is expected to 
  continue.
* Forecast...The creek is expected to fall below flood stage late 
  this morning and continue falling to 1.2 feet Friday morning.
* Impact...At 6 feet, minor flooding expands into the natural flood 
  plain of the creek upstream and downstream from the gage at 
  Atlanta Highway,  or Georgia Highway 9. Large portions of the 
  sidewalk and boardwalk of the Big Creek Greenway will begin to 
  flood. The areas under the Georgia 400 Highway and McFarland Road 
  will be covered with around one foot of water and a portion of the 
  sidewalk under Majors Road will be covered with around two feet of 
  water.


&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424

$$
044 
WGUS82 KFFC 121615
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1115 AM EST Thu Nov 12 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Big Creek near Cumming affecting Forsyth County.

GAC117-121715-
/O.CAN.KFFC.FL.W.0471.000000T0000Z-201112T1615Z/
/CMGG1.1.ER.700119T1352Z.700119T1353Z.700119T1353Z.UU/
1115 AM EST Thu Nov 12 2020

...The Flood Warning for the Big Creek near Cumming has been 
cancelled...

The Flood Warning is cancelled for
  the Big Creek near Cumming.
* At 10:45 AM EST Thursday the stage was 5.9 feet, and falling.
* Flood stage is 6 feet.
* Forecast...The creek will continue to fall.


&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Nov 12, 4:16 AM EST, 11 minutes earlier.

Area forecast discussion, Nov 12, 4:16 AM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
416 AM EST Thu Nov 12 2020

.SHORT TERM /Today through Friday/...

Main concern in the short term period is heavy rainfall from Eta and
possible flash flooding mainly this morning over eastcentral GA.
Rest of forecast looks good with no significant weather expected.

Rainfall has been very efficient Wednesday evening and early this
morning with banded amounts of 1-3 inches. PW value on 00Z KFFC raob
was 1.83 inches, which is well above the moving average of max
values for this date. However, airmass over middle GA represented
much better by KJAX sounding which had 2.29 PW. That is higher than
any other observed value in November there since soundings began in
1955.

TLDR; expect very heavy rainfall and some isolated flash flooding is
possible. Threat will end as rainbands associated with Eta move east
out of CWA this afternoon.

As mentioned, clearing skies and with weather hazards or impacts
expected after this moves out. Still above normal temps for a while
and some drier air moving in Friday.

SNELSON

.LONG TERM /Friday Night through Wednesday/...

The long term period begins as a dry one across the area as high
pressure builds over the Ohio Valley with ridging all the way into
the deep south including the local area. Despite the northerly
drainage flow, the flow aloft remains SW and thus no real
intrusion of cold air resulting in temperatures remaining at to
just above climo through Saturday.

Initial shortwave late Saturday into Sat night looks to move into
the Tennessee Valley and well north of the local area and so no
pops anticipated. Instead, will have to wait for the actual front
which is not slated until Sunday. Models continue to indicate a
moisture starved system and consequently low pops as it
progresses through. Decent lift across the far northern zones
noted and will keep the low end chance pops there but quickly
transition to 10 percent or less toward the Atlanta metro.

Finally a decent push of some cooler air behind this front should
push values across North GA below climatological norms with highs
in the lower 60s on Monday and upper 30s for lows Tue and Wed
mornings. No other rain chances exist past Sunday through the
remainder of the extended period.

Deese

&&

.AVIATION... 06Z Update... IFR conditions expected thru 15Z even
as SHRA moves east away from most fcst points. Rapid clearing
after 15Z with VFR and SCT250 expected by 18-19Z. Low clouds may
redevelop over NE GA including KAHN after 03Z Fri but not expected
to push into ATL metro airports. NW sfc winds will increase to
8-11kts after 17Z then decrease to 3-6kts after 03Z.

//ATL Confidence...06Z Update...
Low confidence on IFR cigs in ATL metro after 03Z Fri.
Medium-High confidence on all other elements.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          79  59  75  49 /  30  10   0   5
Atlanta         74  53  71  47 /  10   0   0   0
Blairsville     71  49  66  42 /  20   5   0   0
Cartersville    73  48  70  43 /  10   0   0   0
Columbus        80  55  77  49 /  10   0   0   5
Gainesville     77  56  72  48 /  20  10   0   0
Macon           82  56  79  50 /  50   5   0   5
Rome            73  48  71  43 /   5   0   0   0
Peachtree City  75  53  72  46 /  10   0   0   0
Vidalia         79  65  77  55 /  50  10  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON
LONG TERM....Deese
AVIATION...SNELSON
Hazardous weather outlook, Nov 11, 9:28 PM EST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
928 PM EST Wed Nov 11 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-130230-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
928 PM EST Wed Nov 11 2020

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Tonight...

The probability for widespread hazardous weather is low.

Residual showers will continue overnight through the forecast
area. Although not expected, very isolated storms cannot be
completely ruled out. The primary threat with any remaining storms
will be locally heavy rain which could lead to isolated flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The focus for locally heavy rainfall will shift to Central GA on
Thursday as the tropical moisture pulls out from NW to SE during
the course of the day.

Not expecting anymore hazardous weather through the middle of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Nov 12, 12:20 AM EST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1220 AM EST Thu Nov 12 2020

GAZ008-009-015-016-023-024-120600-
Hall GA-Banks GA-Union GA-Towns GA-White GA-Lumpkin GA-
1220 AM EST Thu Nov 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HALL...NORTHWESTERN
BANKS...UNION...TOWNS...WHITE AND NORTHEASTERN LUMPKIN COUNTIES UNTIL
100 AM EST...

At 1219 AM EST...a cluster of showers with heavy rain was near
Sautee, or near Cleveland...moving northeast at 35 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Cleveland, Hiawassee, Blairsville, Young Harris, Helen, Unicoi State
Park, Robertstown, Blue Mountain Shelter, Gumlog, Mossy Creek, Titus,
Woods Hole Shelter, Low Gap Shelter, Vogel State Park, Anna Ruby
Falls, Leaf, Plum Orchard Gap Shelter, Turners Corner, Sautee and
Qualatchee Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3495 8355 3494 8360 3492 8359 3491 8363
      3488 8366 3482 8365 3480 8368 3476 8363
      3469 8364 3465 8366 3455 8362 3451 8367
      3443 8361 3449 8355 3449 8352 3440 8364
      3478 8409 3480 8410 3499 8392 3499 8355
TIME...MOT...LOC 0519Z 234DEG 30KT 3465 8371
Special weather statement, Nov 12, 3:49 AM EST, 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
349 AM EST Thu Nov 12 2020

GAZ072-082>084-094-095-120930-
Peach GA-Wilkinson GA-Bibb GA-Houston GA-Jones GA-Twiggs GA-
349 AM EST Thu Nov 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PEACH...WESTERN
WILKINSON...EASTERN BIBB...HOUSTON...SOUTHEASTERN JONES AND TWIGGS
COUNTIES UNTIL 430 AM EST...

At 348 AM EST...heavy rain was over Huber, or 9 miles southeast of
Macon...moving northeast at 30 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Macon, Perry, Jeffersonville, Warner Robins, Centerville, Gordon,
McIntyre, Robins Air Force Base, Marion, Hayneville, Postell,
Meadowdale, Houston Lake, Mountain Springs, Griswoldville, Grove
Park, Moss Oak, Kathleen, Sand Bed and Bullard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3234 8361 3236 8382 3298 8361 3286 8320
TIME...MOT...LOC 0848Z 212DEG 27KT 3270 8357

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 10:35 PM ESTFlash Flood WarningFFCDeKalb, Fulton, Gwinnett6 hr
Nov 12, 12:05 AM ESTRiver Flood WarningFFCForsyth, Fulton6 hr
Nov 12, 12:20 AM ESTSpecial Weather StatementFFCTowns, Union, White40 min
Nov 12, 1:37 AM ESTFlash Flood WarningFFCTowns, White5 hr
Nov 12, 3:49 AM ESTSpecial Weather StatementFFCHouston, Twiggs41 min
Nov 12, 4:13 AM ESTFlash Flood WarningFFCGreene, Oglethorpe, Putnam6 hr
Nov 12, 4:16 AM ESTFlash Flood WarningFFCHouston6 hr
Nov 12, 5:24 AM ESTFlash Flood WarningFFCBaldwin, Hancock6 hr
Nov 12, 6:01 AM ESTFlash Flood WarningFFCTaliaferro, Warren, Wilkes6 hr
Nov 12, 6:03 AM ESTFlash Flood WatchFFCBaldwin, Glascock, Hancock, Jefferson, Taliaferro, Warren and 3 more5 hr
Nov 12, 6:40 AM ESTRiver Flood WarningFFCForsyth, Fulton30 hr

Nearby

River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.